Georgia, 2007

Hail and Lightning Strike in Georgia, August 29, 2007

August 29, 2007 · NWS FFC · 2 events in 2 counties and zones

, a weak front remain draped from northwest Georgia to southeast Georgia. This front, combined with a very warm, moist, and unstable air mass, again provided the necessary lift for scattered thunderstorms, one of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

While high pressure aloft was once again building over the eastern U.S., a weak front remain draped from northwest Georgia to southeast Georgia. This front, combined with a very warm, moist, and unstable air mass, again provided the necessary lift for scattered thunderstorms, one of which became severe. Cloud-to-ground lightning was also once again a problem.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 29, 4:40 PM EST, 8 minutes earlier.

Area forecast discussion, Aug 29, 4:40 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
540 PM EDT WED AUG 29 2007

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
LITTLE CHANGE IN THE OVERALL PATTERN...HIGH PRESSURE PERSISTS
OVER THE AREA MAINTAINING PLENTY OF MOISTURE FOR AFTERNOON AND
EVENING CONVECTION...PWS NEAR THE TWO INCH RANGE. UPPER LEVEL TROF
MOVING ACROSS THE GRTLKS AND OHVLY SHOULD SLIDE ACROSS THE REGION
THURSDAY OFFERING A BETTER CHANCE OF CONVECTION AS THE TROF PUSHES
SOUTH AND EAST SOUTHWARD. THE FLOW SHOULD BECOME MORE NORTHWESTERLY
THURSDAY NIGHT AND A LESSER CHANCE OF THUNDERSTORMS BEHIND THE
TROF INTO FRIDAY...BUT A WEAK UPPER LEVEL SHORTWAVE OVER THE
EASTERN GULF WILL PUMP MOISTURE PARTICULARLY INTO THE SOUTHERN
PART OF THE CWA TO CONTINUE THE CONVECTION OVER THE AREA FRIDAY.

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
THE UPPER LEVEL TROF REMAINS OVER THE AREA EXTENDING FROM THE
CAROLINAS INTO THE LOWER MISSISSIPPI VALLEY. A LARGE AREA OF HIGH
PRESSURE PUSHING THROUGH THE CENTRAL PLAINS CONTINUES TO TRY
BRINGING DRIER CONDITIONS TO THE AREA...BUT THE MOISTURE STREAM
WAINS..BUT ENOUGH REMAINS FOR THE AFTERNOON AND EVENING
THUNDERSTORMS. HOWEVER...NEAR THE END OF THE PERIOD...THE DIURNAL
CONVECTION SHOULD BE A MINIMAL AS THE UPPER LEVEL RIDGE SLIDES
ACROSS THE TN RIVER VALLEY.

&&
.AVIATION...
PERSISTENCE WILL BE THE KEY AS FAR AS CIGS/VSBYS/CONVECTION IS
CONCERNED. AREAS THAT RECEIVED HEAVY RAIN  THIS AFTERNOON WILL
LIKELY SEE VSBYS DROP TO 1 TO 3 MILES LATER TONIGHT ALONG WITH SOME
SCT-BKN CLOUDS AOB 1000 FT. ELSEWHERE CONDITIONS SHOULD REMAIN VFR
EXCEPT FOR SOME LIGHT FOG IN MCN AND AHN. WINDS THIS EVENING WILL BE
LIGHT AND VARIABLE EXCEPT IN AND NEAR STORMS...THEN WEST TO
NORTHWEST TOMORROW BETWEEN 5 AND 10 KTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          70 97 70 92 70 /  5 10 10 10 20
ATLANTA         73 92 73 92 72 / 10 20 10 10 20
BLAIRSVILLE     67 86 66 83 63 / 20 20 10 20 20
CARTERSVILLE    68 93 68 91 67 / 30 30 10 20 20
COLUMBUS        73 93 72 92 73 / 10 30 20 20 20
GAINESVILLE     70 91 72 89 70 / 20 20 10 20 20
MACON           70 96 71 96 70 /  5 20 20 10 20
ROME            72 95 70 94 69 / 30 30 10 20 20
PEACHTREE CITY  69 92 67 91 67 / 10 20 10 10 20
VIDALIA         73 91 74 92 73 /  5 10 20 10 10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

37
Hazardous weather outlook, Aug 29, 4:34 AM EST, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
534 AM EDT WED AUG 29 2007

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-300945-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
534 AM EDT WED AUG 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
NORTH AND CENTRAL GEORGIA MAINLY THIS AFTERNOON AND EVENING. |

.SYNOPSIS...
A WEAK UPPER LEVEL DISTURBANCE WILL MOVE FROM THE TENNESSEE
VALLEY ACROSS GEORGIA TODAY....INTERACTING WITH A MOIST AND
UNSTABLE AIRMASS TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS MUCH OF NORTH AND CENTRAL GEORGIA. A WEAK SURFACE TROUGH
NEAR THE GEORGIA-TENNESSEE BORDER WILL ALSO PROVIDE A FOCUS FOR
THUNDERSTORM DEVELOPMENT THROUGH THE AFTERNOON AND EVENING HOURS.

.PRIMARY HAZARDS...
HEAVY DOWNPOURS AND EXCESSIVE CLOUD-TO-GROUND LIGHTNING WILL BE
THE MAIN HAZARDS ASSOCIATED WITH THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE SLOW MOVING STORMS COULD RESULT IN BRIEF LOCALIZED
STREET FLOODING...ESPECIALLY ALONG LOW LYING...POOR DRAINAGE
AREAS. THE GREATER THREAT OF THUNDERSTORMS WILL OCCUR BETWEEN 2 PM
AND 10 PM.

.DISCUSSION...
AN UPPER LEVEL DISTURBANCE WELL MOVE INTO THE STATE AND INTERACT
WITH A MOIST AND UNSTABLE AIRMASS TO PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS MUCH OF NORTH AND CENTRAL GEORGIA TODAY.
LIFTED INDICES ARE EXPECTED TO BE IN THE -1 TO -3 RANGE THIS
AFTERNOON WITH CAPES OF 1000 TO 2000. A FEW OF THE THUNDERSTORMS
COULD BE STRONG...BUT ARE EXPECTED TO STAY BELOW SEVERE LIMITS AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY...MAINLY
DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR ANY UPDATES.

In the hours before

Special weather statement, Aug 29, 2:10 PM EST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
310 PM EDT WED AUG 29 2007

GAZ056-291945-
310 PM EDT WED AUG 29 2007

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING...PEA SIZED HAIL
AND 50 MPH WINDS IN SPALDING COUNTY UNTIL 345 PM EDT...

AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF GRIFFIN. THE
THUNDERSTORM WAS DRIFTING SOUTHEAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
SPALDING COUNTY THROUGH 345 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE TOWALAGA...ORCHARD HILL AND EAST GRIFFIN.
Special weather statement, Aug 29, 2:33 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
333 PM EDT WED AUG 29 2007

GAZ033-044-055-292015-
333 PM EDT WED AUG 29 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
NORTH CLAYTON AND SOUTHEAST FULTON COUNTIES UNTIL 415 PM EDT...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HAPEVILLE AND THE ATLANTA HARTSFIELD
JACKSON AIRPORT. THE THUNDERSTORM WAS NEARLY STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT REMAINS IN
NORTH CLAYTON AND SOUTHEAST FULTON COUNTIES THROUGH 415 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE TURNER FIELD...GRANT
PARK...EAST POINT...HAPEVILLE...ATLANTA HARTSFIELD-JACKSON
AIRPORT...UNION CITY...MORROW...LAKE CITY...FOREST PARK...CONLEY AND
COLLEGE PARK. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON
ROADWAYS AND REDUCE VISIBILITIES.

16
Special weather statement, Aug 29, 2:40 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
340 PM EDT WED AUG 29 2007

GAZ011-292030-
340 PM EDT WED AUG 29 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
CHATTOOGA COUNTY UNTIL 430 PM EDT...

AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MENLO...MOVING EAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES
SLOWLY ACROSS WEST CHATTOOGA COUNTY THROUGH 430 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE CLOUDLAND...TRION
...SUMMERVILLE...MENLO...JAMES  H. FLOYD STATE PARK... HOLLAND AND
CHATTOOGAVILLE. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON
ROADWAYS.

16
Special weather statement, Aug 29, 3:08 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
408 PM EDT WED AUG 29 2007

GAZ012-013-292045-
408 PM EDT WED AUG 29 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
WEST PICKENS AND EAST GORDON COUNTIES UNTIL 445 PM EDT...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RANGER...MOVING EAST TO SOUTHEAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
WEST PICKENS AND EAST GORDON COUNTIES THROUGH 445 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE OAKMAN...RANGER...
WHITESTONE...HINTON...BLAINE AND TALKING ROCK. BRIEF HEAVY DOWNPOURS
MAY CAUSE PONDING OF WATER ON ROADWAYS.

16
Special weather statement, Aug 29, 3:18 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
418 PM EDT WED AUG 29 2007

GAZ034-292100-
418 PM EDT WED AUG 29 2007

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN GWINNETT
COUNTY UNTIL 500 PM EDT...

AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LILBURN...MOVING EAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
PORTIONS OF GWINNETT COUNTY THROUGH 500 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE NORCROSS...MOUNTAIN
PARK...LILBURN...SNELLVILLE...LAWRENCEVILLE AND GRAYSON. HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.

The radar

The Atlanta radar (KFFC), 94 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning. Local standard time, as filed.

Hail, Bartow

When
August 29, 4:48 PM EST to 4:49 PM EST
Where
Bartow County, 6 mi ENE of Cartersville
Measured
0.75 in hail
Reported by
Public
Coordinates
34.203, -84.703

The public observed penny-sized hail in the Happy Hollow community at the north end of Lake Allatoona.

Lightning, Polk

When
August 29, 6:15 PM EST
Where
Polk County, 2 mi W of Rockmart
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
34.000, -85.085

The Polk County Fire & Rescue Department reported that lightning struck and set on fire a home on Old Cedartown Road at Morgan Valley Road. One tree was also blown down three miles east-southeast of Rockmart along Springdale Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58471, 58475.